Alert archive / New Mexico / Special Weather Statements in 2011

Special Weather Statement, NWS Albuquerque, NM

August 9, 2011Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 9, 2011, 2:49 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 2:49 PM MDT (20:49 UTC)
Expired
Aug 9, 2011, 3:15 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM

Counties Curry County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 31 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WWUS85 KABQ 092049
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT TUE AUG 9 2011

NMZ535-536-092115-
CURRY COUNTY-ROOSEVELT COUNTY-
249 PM MDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CURRY AND CENTRAL ROOSEVELT
COUNTIES THROUGH 315 PM MDT...

AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG OUTFLOW BOUNDARY ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF 
BELLVIEW TO 5 MILES WEST OF RANCHVALE TO 12 MILES NORTH OF ELIDA... 
AND MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS ACTIVITY.

AREAS AFFECTED BY THESE STORMS INCLUDE...SAINT VRAIN...BELLVIEW...
BROADVIEW...MELROSE AND FLOYD.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

&&

LAT...LON 3483 10304 3455 10305 3442 10325 3399 10341
      3412 10381 3457 10360 3490 10321
TIME...MOT...LOC 2048Z 119DEG 8KT 3474 10309 3448 10341
          3411 10359

$$

DPORTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:20 AM MDT, 11 hours 29 minutes earlier.

Area forecast discussion, Aug 9, 3:20 AM MDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 AM MDT TUE AUG 9 2011

.DISCUSSION...
FORECAST MODELS DEPICT A RATHER MURKY...SLOW MOISTENING FROM THE
SW AND...DUE TO A COUPLE OF BACK DOOR FRONTS OVER THE NEXT 4 TO 5
DAYS...SOME MOISTENING FROM THE E/NE. BUT THE MODELS HAVE BEEN
VARYING JUST ENOUGH FROM RUN TO RUN ON TIMING AND EXTENT OF THIS
WETTING UP...AT LEAST IN PART DUE TO MINOR TO MODERATE HIGH
PRESSURE CENTROID SHIFTS IN LOCATION WHICH ESPECIALLY IMPACTS HOW
MUCH MOISTURE CAN INFILTRATE FROM THE S AND SW. THIS MIGHT NOT
NORMALLY HAVE AS MUCH IMPACT ON MOISTURE RETURN IF IT WAS NOT FOR
THE FACT THAT THE HIGH IS EITHER RIGHT OVER OR VERY NEAR NM THE
REST OF THE WEEK AND INTO THE WEEKEND. SO IT MAKES FOR A LOW
CONFIDENCE PRECIPITATION FORECAST. WHILE THERE IS GENERALLY
INDICATED TO BE AT LEAST A LITTLE AREAL INCREASE IN PRECIP
COVERAGE BETWEEN TUE AND WED THE TREND IS MORE VARIABLE BETWEEN
WED AND FRI ON MOST MODELS AND IN FACT THERE IS A SIGNIFICANT
PULLBACK IN COVERAGE SHOWN BY THE EUROPEAN MODEL GOING FROM THU TO
FRI. THUS...WHILE HAVE KEPT THE INHERITED GENERAL INCREASE IN
COVERAGE GOING BETWEEN WED AND FRI IN THE GRIDS...HAVE PARED IT
BACK SLIGHTLY. FRANKLY WOULD NOT BE SURPRISED IF THERE IS NO MAJOR
INCREASE IN COVERAGE BETWEEN WED AND FRI...BUT SO MUCH DEPENDS ON
EVEN SUBTLE SHIFTS IN THE UPPER HIGH CENTER AS IT IS IN OR SO VERY
CLOSE TO THE STATE MUCH OF THIS PERIOD. THE EXACT TIMING AND
PROGRESSION OF THE BACK DOOR FRONTS WILL ALSO BE A FACTOR. GENERAL
TREND LAST FEW WEEKS IF NOT MONTHS IS FOR THE NAM TO BE TOO
AGRESSIVE WITH THESE SYSTEMS AND THE GFS PERHAPS NOT ENOUGH SO.

STILL LOOKS AS THOUGH THE WEEKEND SHOULD FEATURE SOME INCREASE IN
PRECIP COVERAGE...BUT EUROPEAN IS NOT AS GUNG HO AS THE LAST FEW
DAYS RUNS AND THE GFS SEEMS TO BE COUNTING ON THE SECOND BACK
DOOR FRONT FOR THE ADDITIONAL MOISTURE TO SUPPORT ITS FAIRLY
IMPRESSIVE COVERAGE AND AMTS FOR N AND E CENTRAL NM. IT IS WHAT IT
IS.

43

&&

.AVIATION...
A DRY AIRMASS WILL CONTINUE TO BLANKET MUCH OF NEW MEXICO...LIMITING
THE COVERAGE OF SHOWERS AND THUNDERSTORMS. THE ONLY AREAS WHERE
SUFFICIENT WILL LINGER FOR CONVECTIVE DEVELOPMENT WILL BE IN THE
SOUTHWESTERN MOUNTAINS AND IN THE SOUTH CENTRAL MOUNTAINS STRETCHING
INTO THE SOUTHEASTERN AND EAST CENTRAL PLAINS. THESE AREAS WILL
STILL SEE ONLY SPARSE AND ISOLATED STORMS. BRIEF MVFR CONDITIONS IN
DOWNPOURS...GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE
IMMEDIATELY BENEATH ANY STORMS. AFTER SUNSET THIS EVENING ANY
THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH. OUTSIDE OF
STORMS...VFR CONDITIONS AND ONLY LIGHT TO MODERATE BREEZES ARE
EXPECTED.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
A VERY BELOW AVERAGE OUTBREAK OF STORMS IS EXPECTED
ACROSS MOST OF NEW MEXICO AGAIN TODAY WITH THE UPPER LEVEL DOME OF
HIGH PRESSURE STAYING OVER SOUTH CENTRAL PORTIONS OF THE STATE. SOME
HIGHER DEWPOINTS ARE BEING ADVECTED INTO THE EASTERN PLAINS AS A
BACK DOOR FRONT CONTINUES TO INFILTRATE THE AREA. IN ADDITION TO THE
HIGHER RH RECOVERY THIS MORNING...THIS WILL INTRODUCE SOME MARGINAL
INSTABILITY FOR JUST A FEW THUNDERSTORMS THIS AFTERNOON...ROUGHLY
ALONG A RUIDOSO TO ROSWELL TO CLOVIS LINE WHILE SPARSE STORMS CANNOT
BE RULED OUT IN THE WESTERN MOUNTAINS...GENERALLY SOUTHWEST OF A
GALLUP TO MAGDALENA LINE. THE ANOMALOUSLY DRY AIR OVER THE NORTH
CENTRAL AND CENTRAL ZONES OF THE STATE WILL LEAD TO ANOTHER ROUND OF
SINGLE DIGIT RELATIVE HUMIDITY BY LATE AFTERNOON WITH TEMPERATURES
SOARING ABOVE AVERAGE AGAIN.

ON WEDNESDAY THE UPPER HIGH WILL MOVE VERY LITTLE TO THE EAST AND
THE BACK DOOR FRONT WILL MAKE A REAPPEARANCE INTO THE NORTHEASTERN
CORNER OF THE STATE BY THE AFTERNOON. THE EXTENT OF THE DRY AIR IS
EXPECTED TO ERODE AWAY SOME IN THE NORTH CENTRAL AND CENTRAL ZONES
OF NEW MEXICO...BUT STILL STORM COVERAGE WILL BE FAIRLY SPARSE. BEST
COVERAGE WOULD FAVOR THE SOUTHWESTERN THIRD OF THE STATE...AND
MINIMUM RH WOULD BE EXPECTED TO STAY AT 15 PERCENT OR HIGHER. THE
BACK DOOR FRONT WILL IGNITE A FEW STORMS ALONG THE BOUNDARY AS IT
PROGRESSES INTO THE NORTHEAST. IN FACT MODELS ARE NOW MORE
BULLISH...CARRYING THE BOUNDARY TOWARD THE CENTRAL VALLEYS INTO
WEDNESDAY NIGHT AND THURSDAY MORNING WHICH WOULD RECHARGE MOISTURE
SOME MORE.

STORMS ARE EXPECTED TO INCREASE IN COVERAGE THURSDAY AFTERNOON AND
EVENING. THIS WILL KEEP HUMIDITY A BIT HIGHER THROUGH THE AFTERNOON
HOURS AND HIGH TEMPERATURES WILL STILL BE SLIGHTLY ABOVE
NORMAL...BUT NOT AS MUCH AS THE PAST COUPLE OF DAYS.

THE EXACT PLACEMENT OF THE CENTER OF THE HIGH WILL WORK BACK CLOSER
TOWARD NEW MEXICO ON FRIDAY...STEERING BETTER MOISTURE AND STORM
COVERAGE INTO THE WESTERN PART OF THE STATE. ANOTHER BACK DOOR FRONT
IS STILL SLATED TO INVADE THE NORTHEAST BY LATE FRIDAY...AND AGAIN
THIS WILL FORCE MORE SHOWER AND THUNDERSTORM DEVELOPMENT IN THIS
REGION...BUT WILL ONLY MODIFY TEMPERATURES SLIGHTLY.

THE PATTERN SEEMS TO WANT TO TREND TOWARD CLIMATOLOGY IN THE
EXTENDED OUTLOOK...WITH THE UPPER HIGH STAYING CLOSEBY AND
SHOWERS/STORMS REMAINING MOST NUMEROUS FROM THE SOUTHWEST MOUNTAINS
TO THE SANGRES AND NORTHEAST HIGHLANDS OF NEW MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  96  58  95  60 /   0   5   0   5
DULCE...........................  89  47  86  50 /   5   5  10  10
CUBA............................  89  53  88  55 /   0   5  10  10
GALLUP..........................  91  54  87  57 /  10  10  20  10
EL MORRO........................  86  50  83  52 /  10  10  30  20
GRANTS..........................  92  54  89  56 /   5  10  10  10
QUEMADO.........................  87  55  84  56 /  10  20  30  20
GLENWOOD........................  95  62  91  63 /  10   5  20  10
CHAMA...........................  82  44  81  49 /   5   5  10  10
LOS ALAMOS......................  86  59  85  61 /   0   5  10   5
PECOS...........................  85  55  85  57 /   5   5  10  10
CERRO/QUESTA....................  83  46  83  49 /   5   5  10  10
RED RIVER.......................  75  42  75  45 /   5   5  20  20
ANGEL FIRE......................  77  44  77  45 /  10   5  20  10
TAOS............................  88  50  87  52 /   5   5   5  10
MORA............................  83  50  84  51 /  10  10  10  10
ESPANOLA........................  93  57  92  57 /   5   5   5   5
SANTA FE........................  90  56  89  59 /   5   5   5   5
SANTA FE AIRPORT................  94  58  93  62 /   0   5   5   5
ALBUQUERQUE FOOTHILLS...........  95  67  94  67 /   0   5   0   5
ALBUQUERQUE HEIGHTS.............  97  70  95  70 /   0   5   0   5
ALBUQUERQUE VALLEY.............. 100  65  98  65 /   0   5   0   5
ALBUQUERQUE WEST MESA...........  99  66  97  66 /   0   5   0   5
LOS LUNAS.......................  99  63  96  62 /   0   5   0   5
RIO RANCHO......................  99  65  96  65 /   0   5   0   5
SOCORRO.........................  99  64  97  64 /   0   5   5  10
SANDIA PARK/CEDAR CREST.........  95  60  94  61 /   0   5  10  10
TIJERAS.........................  95  60  93  60 /   0   5   5  10
MORIARTY/ESTANCIA...............  92  56  91  56 /   5   5   5  10
CLINES CORNERS..................  89  59  89  61 /   5   5   5  10
GRAN QUIVIRA....................  94  62  92  62 /   5   5  10  10
CARRIZOZO.......................  97  66  95  65 /  10  10  20  10
RUIDOSO.........................  89  60  86  58 /  20  20  30  20
CAPULIN.........................  88  54  87  55 /  10  10  10  20
RATON...........................  93  54  93  54 /  10  10  10  20
SPRINGER........................  94  57  93  57 /  10  10  10  10
LAS VEGAS.......................  91  56  91  55 /  10  10  10  10
CLAYTON.........................  94  64  94  61 /  10  10  10  20
ROY.............................  94  63  93  61 /   5  10  10  10
CONCHAS.........................  99  69  99  68 /   5   5  10  10
SANTA ROSA......................  99  67 100  67 /   5   5   0  10
TUCUMCARI....................... 102  68 101  68 /   5  10  10  20
CLOVIS..........................  99  67  98  66 /  10  10  10  20
PORTALES........................ 100  68  99  66 /  10  10  10  20
FORT SUMNER..................... 102  70 101  69 /   5   5  10  10
ROSWELL......................... 104  72 103  71 /  10  10  10  10
PICACHO.........................  99  65  98  64 /  10  10  20  10
ELK.............................  92  61  91  60 /  10  10  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43/52
Hazardous weather outlook, Aug 9, 6:00 AM MDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE AUG 9 2011

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. BUT A
THUNDERSTORM OR TWO MAY STILL BECOME STRONG ENOUGH THIS AFTERNOON
AND EVENING TO PRODUCE BRIEF HEAVY RAINS...GUSTY WINDS AND SMALL
HAIL MAINLY ACROSS THE HIGHER TERRAIN OF THE NORTHERN GILA REGION AS
WELL AS IN AND JUST EAST OF LINCOLN COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER AGAIN IS LOW. BUT
THUNDERSTORMS MAY BEGIN TO INCREASE IN NUMBER AND POSSIBLY INTENSITY
AS EARLY AS WEDNESDAY AFTERNOON...ESPECIALLY ACROSS THE WEST THIRD
OF THE STATE...BUT WILL MORE LIKELY SHOW A BIGGER INCREASE IN
COVERAGE BY THE WEEKEND. A FEW MAY AGAIN BECOME STRONG ENOUGH TO
PRODUCE LOCALLY HEAVY RAINS...GUSTY WINDS AND SMALL HAIL. THERE IS
SOME INCREASE IN THE RISK FOR HEAVY ENOUGH RAINFALL BY THE END OF
THE WEEK OR THE WEEKEND TO INCREASE THE RISK OF LOCALIZED FLASH
FLOODING...ESPECIALLY ON AND BELOW THE RECENT BURN SCARS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS GENERALLY NOT ANTICIPATED...HOWEVER RAINFALL
REPORTS ARE ENCOURAGED.

43

In the hours before

Special weather statement, Aug 9, 2:49 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT TUE AUG 9 2011

NMZ535-536-092115-
CURRY COUNTY-ROOSEVELT COUNTY-
249 PM MDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CURRY AND CENTRAL ROOSEVELT
COUNTIES THROUGH 315 PM MDT...

AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG OUTFLOW BOUNDARY ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
BELLVIEW TO 5 MILES WEST OF RANCHVALE TO 12 MILES NORTH OF ELIDA...
AND MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS ACTIVITY.

AREAS AFFECTED BY THESE STORMS INCLUDE...SAINT VRAIN...BELLVIEW...
BROADVIEW...MELROSE AND FLOYD.

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

&&

LAT...LON 3483 10304 3455 10305 3442 10325 3399 10341
      3412 10381 3457 10360 3490 10321
TIME...MOT...LOC 2048Z 119DEG 8KT 3474 10309 3448 10341
          3411 10359

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:05 PM MDTSpecial Weather StatementABQChaves40 min

Nearby

Special Weather Statements in New Mexico, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.